Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 2, NWS Albuquerque, NM

July 16, 2017Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2017, 1:17 PM MDT for Sandoval County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 1:17 PM MDT (19:17 UTC)
Expired
Jul 16, 2017, 2:15 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 83 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS55 KABQ 161917
FFWABQ
NMC043-162015-
/O.NEW.KABQ.FF.W.0002.170716T1917Z-170716T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
117 PM MDT SUN JUL 16 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Sandoval County in north central New Mexico...

* Until 215 PM MDT.

* At 116 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain along the western portion of the Thompson Ridge burn 
  scar. Up to 1.35 inches of rain has fallen in the last 30 minutes 
  near Sulphur Springs. Flash flooding is expected to begin shortly.

This may impact the Thompson Ridge burn scar including but not 
limited to Sulphur Creek Road, Sulphur Springs, Freelove Canyon, 
Mormon Canyon, Deer Canyon, Valles Caldera Preserve Headquarters, 
Redondo Creek, and Redondo Peak area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3593 10658 3583 10659 3580 10667 3585 10669
      3593 10668

$$

34
2 follow-up statements
063 
WGUS75 KABQ 161954
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
154 PM MDT SUN JUL 16 2017

NMC043-162015-
/O.CON.KABQ.FF.W.0002.000000T0000Z-170716T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
154 PM MDT SUN JUL 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
CENTRAL SANDOVAL COUNTY...

At 151 PM MDT, Doppler radar indicated thunderstorms have largely 
dissipated across the western portion of the Thompson Ridge burn 
scar near Sulphur Springs. However, runoff will continue to occur 
through mid afternoon. Flash flooding remains possible.

This will impact the Thompson Ridge burn scar including but not 
limited to Sulphur Creek Road, Sulphur Springs, Freelove Canyon, 
Mormon Canyon, Deer Canyon, Valles Caldera Preserve Headquarters, 
Redondo Creek, and Redondo Peak area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3593 10658 3583 10659 3580 10667 3585 10669
      3593 10668

$$

34
941 
WGUS75 KABQ 162016
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
216 PM MDT SUN JUL 16 2017

NMC043-162025-
/O.EXP.KABQ.FF.W.0002.000000T0000Z-170716T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
216 PM MDT SUN JUL 16 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SANDOVAL COUNTY HAS EXPIRED...

The heavy rain has ended, but runoff may continue to pose a threat. 
Please continue to heed any road closures.

LAT...LON 3593 10658 3583 10659 3580 10667 3585 10669
      3593 10668

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:46 AM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 16, 11:46 AM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1146 AM MDT Sun Jul 16 2017

.AVIATION...
18Z TAF CYCLE
Another round of afternoon and nighttime showers and thunderstorms
moving south off the northern and western high terrain into the
valleys. An upper low at the NM/TX border could play a role in
helping the convection from east to west this afternon into tonight.
Carrying VCTS in all but KROW and KTCC, with a 2 hour tempo group of
gusty winds and -TSRA in the same TAF sites that carry VCTS, except
for KFMN, where I am less confident, due to drier air aloft. VFR
expected a vast majority of the time with brief MVFR conditions and
mountain obscurations in the stronger storms.

&&

.PREV DISCUSSION...333 AM MDT Sun Jul 16 2017...
.SYNOPSIS...
A sub-tropical disturbance very slowly tracking westward near the
southern New Mexico border will continue to spread deeper moisture
northward today. This will support another active day of
thunderstorms, with storms generally drifting toward the west or
southwest across southern areas and mainly toward the south or
southeast across the north. Locally heavy rainfall can be expected. A
moist and unstable air mass will continue to support showers and
thunderstorms each day the remainder of the week although overall
coverage may brief trend downward Monday and Tuesday before ramping
up late week. Daytime temperatures will remain near to slightly below
seasonal averages.

&&

.DISCUSSION...
Main feature of interest in the near-term remains an inverted trough
near/south of the international border that will continue to
influence portions of our area through at least tonight as it slowly
translates westward.

Precipitable water (PWAT) values have steadily increased to 2-3
standard deviations above the mean across our southern-most zones
(near record PWAT at KEPZ). One inch values currently analyzed as
far north as a Gallup to Mountainair line, while pocket of residual
mid-level dry air still evident over the middle/lower RGV slowly
rotating south-southwestward. However, this may prove beneficial and
allow for a more rapid destabilization of the air mass from central
to southwest NM as compared to Saturday given boundary layer
moistening past 24 hours.  The GFS is far more bullish on QPF across
our WC/SW zones while the NAM/ECMWF shift the focus more into AZ
this afternoon/evening similar to yesterday.

Elsewhere,  expect another active thunderstorm day for the northern
mountains and adjacent highlands/valleys. Models show enhanced 300-
400mb divergence across much of the north. Outflow boundary
interactions will once again come into play for lower elevations of
the central/west late in day and mainly during the evening.   Will
also include an isolated mention across most of the east given
residual boundaries, moist (PWAT 1-1.2 inches)/increasingly unstable
air mass and close proximity to another weak disturbance.

Going into Monday/Tuesday.... dominant 500mb high center begins to
shift toward Four Corners with predominately easterly flow that
looks to bring some drier mid-level air westward. Monday will be a
transition day as we lose the influence of the inverted trough but
air mass sufficiently moist to support another active round of
thunderstorms. Both the GFS and ECMWF place the 500mb high center
over the southern plains or farther east. However, the GFS continues
to maintain a much more pronounced western extension of the ridge
while the ECMWF suggests a much more favorable pattern for
central/western NM. KJ

&&

.FIRE WEATHER...
Increased storm coverage over the north and west heading into the
coming week. The upper high will weaken with a new upper high forming
over the central plains, bringing a better tap into monsoonal
moisture over the western half of NM. Fair to poor vent rates remain
across the west, with fair to good across the east. Moderate to high
Haines begin to creep in over northern NM by the end of the week.
Overnight RH recoveries will remain good through the week and for the
foreseeable future.

The upper high has continued to creep N over NV today and will
continue to shift east and elongate today and Monday. The mid level
low over eastern CO will begin to get shunted off to the east as a
result. Divergent flow aloft from these two features resulted in a
decent flare up of late night convection over the NE plains Saturday
evening. This could set up well for convection over the Sangre's
Sunday afternoon/evening. Remnant sfc bdries could also allow for
some isold storms over the E. plains Sunday afternoon.

Daily rounds of storms will continue through the coming week. The
GFS and ECM are coming into better alignment with the placement of
the new upper high over the U.S. plains by mid-week. This will place
a good monsoonal tap over the western half of NM. Both models also
show the upper high having an elongated portion stretching into the
Rockies, which will prevent the monsoonal tap from being the
greatest it could be. This also will likely keep storm motions
fairly slow, and limiting the spread of wetting footprints. As a
result heavy rainfall will be more localized, increasing flooding
threat. An easterly wave could arrive into southern NM by the end of
the week, with dry air ahead of it potentially limiting storm
coverage for a day.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 16, 3:53 AM MDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Sun Jul 16 2017

NMZ501>540-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
353 AM MDT Sun Jul 16 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms today will be most numerous over and near the
northern, south-central and southwest mountains. Steering winds
remain light and storms will generally drift toward the southwest or
west across southern areas and toward the south or southeast across
the north. Locally heavy rainfall will also be possible with any
slow- moving thunderstorm with the potential for localized minor
flooding. Any of the stronger storms will be capable of producing
wind gusts up to 50 mph and hail up to around penny size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active monsoon pattern will continue much of the week. Daily
rounds of showers and thunderstorms are expected across western,
northern and central areas. Stronger storms will be capable of
producing wind gusts up to 50 mph and hail up to the size of pennies.
Locally heavy rainfall will also be possible with the potential for
minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

41

In the hours before

Special weather statement, Jul 16, 12:25 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1225 PM MDT SUN JUL 16 2017

NMZ511-161900-
Jemez Mountains-
1225 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANDOVAL COUNTY
UNTIL 100 PM MDT...

At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fenton Lake State Park, or 14 miles southeast of Cuba, moving south
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Jemez Springs and Fenton Lake State Park.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3575 10669 3575 10689 3577 10689 3593 10685
      3593 10672
TIME...MOT...LOC 1825Z 004DEG 9KT 3588 10678

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:10 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe2 hr
Jul 15, 6:28 PM MDTSpecial Weather StatementABQCurry47 min
Jul 15, 11:56 PM MDTAreal Flood AdvisoryABQUnion109 min
Jul 16, 12:25 PM MDTSpecial Weather StatementABQSandoval35 min
Jul 16, 12:40 PM MDTSevere Thunderstorm WarningABQSandoval25 min
Jul 16, 12:51 PM MDTAreal Flood AdvisoryABQSandoval114 min
Jul 16, 2:06 PM MDTSpecial Weather StatementABQBernalillo24 min
Jul 16, 2:22 PM MDTSpecial Weather StatementABQSanta Fe23 min
Jul 16, 2:27 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 16, 2:44 PM MDTSpecial Weather StatementABQSandoval31 min
Jul 16, 2:49 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe116 min
Jul 16, 3:09 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 16, 4:29 PM MDTSpecial Weather StatementABQCatron31 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.